Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Purple toe syndrome is a recognised adverse effect of warfarin therapy. The literature has described resolution of the ischaemic symptoms on withdrawal of the warfarin and switching to a low molecular weight heparin alternative. We present a case of an 82-year-old man with bilateral blanching vivacious toes and a livedo-reticularis type rash developing 2 weeks after being loaded with warfarin for first detected atrial fibrillation. Vascular surgical review and haematology thrombotic screen did not yield any other pathology and a diagnosis of purple toe syndrome due to warfarin was carried out. The warfarin was stopped and oral anticoagulation started with an oral factor Xa inhibitor, apixaban with resolution of his symptoms. This is the first case report of one of the novel oral anticoagulants being used to treat purple toe syndrome.

Original publication

DOI

10.1136/bcr-2014-205320

Type

Journal article

Journal

BMJ Case Rep

Publication Date

12/06/2014

Volume

2014

Keywords

Aged, 80 and over, Anticoagulants, Atrial Fibrillation, Factor Xa Inhibitors, Humans, Ischemia, Male, Pyrazoles, Pyridones, Stroke, Toes, Warfarin